[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.150.215. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 3, 1980

Digoxin Intoxication and Hyperkalemia-Reply

Author Affiliations

USNR
University of California, San Diego, School of Medicine La Jolla

JAMA. 1980;244(14):1557-1558. doi:10.1001/jama.1980.03310140017008
Abstract

In Reply.—  We do not agree with Dr Josephson that potassium infusion is "accepted therapy" in digoxin overdose, even though poisoned membrane transport is associated with reduced intracellular potassium levels. Potassium therapy in the presence of borderline or frank hyperkalemia is a two-edged sword whose possibly favorable therapeutic effects (raised threshold of myocardial excitation)1 are balanced by (1) accentuation of underlying conduction defects,2 (2) failure to repair the faulty ATPase-dependent membrane transport system, and (3) risk of complete loss of cardiac electrical activity, such that pacemaker therapy is ineffective in initiating a contractile response.3 Potassium infusion in massive digoxin overdose is contraindicated as a blind maneuver and potentially hazardous in the face of high-normal to elevated serum potassium levels. This treatment would be indicated in the presence of hypokalemia or low-normal potassium levels, though only with continuous ECG monitoring.Our patient was treated with hemodialysis to reduce

×